Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 115, NWS Grand Forks, ND

August 1, 2007Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 1, 2007, 12:33 AM CDT for Towner County, North Dakota. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2007, 12:33 AM CDT (05:33 UTC)
Expired
Aug 1, 2007, 12:59 AM CDT
In force
26 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Towner County, ND

What was reported inside it

TimeReportWhereRemark
Aug 1, 12:40 AM CDTHAIL 0.884 E Cando, NDWIND DRIVEN HAIL CAUSED CONSIDERABLE DAMAGE TO FIELDS NEAR CANDO TOWNSHIP AND BETHEL TOWNSHIP LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2407 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2407 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2369 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 010533
SVRFGF
NDC095-010600-
/O.NEW.KFGF.SV.W.0115.070801T0533Z-070801T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1233 AM CDT WED AUG 1 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 100 AM CDT

* AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS LOCATED 3 MILES SOUTHEAST OF CANDO...OR 27
  MILES NORTHWEST OF DEVILS LAKE...MOVING TO THE EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  7 MILES SOUTH OF NEWVILLE AT 1240 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4866 9948 4840 9946 4840 9899 4868 9899

$$

BRAMER
2 follow-up statements
000 
WWUS53 KFGF 010546
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1246 AM CDT WED AUG 1 2007

NDC095-010600-
/O.CON.KFGF.SV.W.0115.000000T0000Z-070801T0600Z/
TOWNER ND-
1246 AM CDT WED AUG 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHERN TOWNER COUNTY...

AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THE STORM WAS LOCATED 5 MILES EAST OF CANDO...OR 27 MILES
NORTH OF DEVILS LAKE...MOVING TO THE EAST AT 45 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4866 9948 4840 9946 4840 9899 4868 9899

$$

BRAMER
000 
WWUS53 KFGF 010559
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1259 AM CDT WED AUG 1 2007

NDC095-010609-
/O.CAN.KFGF.SV.W.0115.000000T0000Z-070801T0600Z/
TOWNER ND-
1259 AM CDT WED AUG 1 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TOWNER COUNTY IS
CANCELLED...

AT 1259 AM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF SOUTHERN
TOWNER COUNTY. SO THE WARNING HAS BEEN CANCELLED.

LAT...LON 4866 9948 4840 9946 4840 9899 4868 9899

$$

BRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 8:56 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 31, 8:56 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
856 PM CDT TUE JUL 31 2007

.UPDATE...
FORECAST CONCERNS THIS EVENING CENTER ON THUNDERSTORM PLACEMENT
AND INTENSITY. WEAKER MULTICELLULAR ACTIVITY ABOUNDS OVER KBIS
SOUTHERN FORECAST AREA WITH MARGINALLY SEVERE ACTIVITY UP NORTH
NEAR THE CANADIAN BORDER. THIS IS CLOSER TO THE AREA OF HIGHEST
CAPE/LOWEST CIN IN ADVANCE OF TROUGH/DRY LINE AS TRUE COLD FRONT
LAGS BACK TO THE NORTH AND WEST. LOW LEVEL JET OF 35 TO 45 KTS MAY
GET GOING ACROSS DEVILS LAKE REGION LATER THIS EVENING...BUT SPEED
CONVERGENCE ASSOCIATED WITH JET (AS WELL AS 2000J/KG CAPE) WILL
LIKELY BE FOCUSED NORTH OF THE BORDER. COMPLETING THE PICTURE IS
THE JET CORE OF 110 KTS SWEEPING FROM CENTRAL SASKATCHEWAN INTO
MANITOBA.

TEMPERATURES ON TRACK RIGHT NOW...WITH WINDS REMAINING UP A BIT
OVERNIGHT AND NO FROPA BEFORE MORNING...MERCURY SHOULD REMAIN
ABOVE 70 ALL LOCATIONS. PREVIOUS ZONE PACKAGE HANDLING THE
SCENARIO WELL SO EXPECT ONLY COSMETIC CHANGES.

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT TUE JUL 31 2007/

SHORT TERM...
MAIN CHALLENGE FOR TONIGHT THRU FRIDAY WILL BE THE COLD FRONTAL
PASSAGE TONIGHT INTO WEDNESDAY. MODELS HAVE SLOWED THIS FEATURE
DOWN A BIT FROM WHAT WE SAW MONDAY...BUT 12Z RUNS TODAY ARE IN
PRETTY GOOD AGREEMENT. WILL LEAN A BIT MORE TOWARD THE GFS FOR
THIS FORECAST.

TONIGHT...QUITE HOT AND HUMID RIGHT NOW...WITH MANY LOCATIONS
TOPPING OUT IN THE LOWER 90S FOR HIGHS. SFC DEW POINTS QUITE HIGH
TOO...MUCH HIGHER THAN WHAT THE MODELS ESTIMATED A COUPLE OF DAYS
AGO. WITH THE HEAT AND HUMIDITY...HEAT INDEX VALUES WILL REMAIN IN
THE LOW TO MID 90S THRU EARLY EVENING (BUT NOT QUITE IN ADVISORY
CRITERIA). SFC COLD FRONT IS CURRENTLY LOCATED IN THE FAR
NORTHWEST CORNER OF ND...WITH A BIT OF SHOWER/TSTM ACTIVITY RIGHT
ALONG THE FRONT. THIS FRONT IS EXPECTED TO SLOWLY PUSH ACROSS THE
STATE TONIGHT...REACHING THE CENTRAL PART OF THE STATE (POSSIBLY
THE KDVL REGION) AROUND MIDNIGHT. BY 12Z WED THE FRONT SHOULD MOVE
INTO THE RED RIVER VALLEY REGION. RAIN CHANCES LOOK PRETTY SPOTTY
ALONG THE FRONT...SO WILL ONLY SEE ISOLATED OR SCATTERED SHOWERS/
TSTMS. THIS IS MAINLY DUE TO THE WARM MID LEVEL TEMPS AND WEAK
SHEAR THAT ALSO ARE FORECAST TONIGHT. COOLER MID LEVEL TEMPS AND
STRONGER SHEAR LOOK TO BE FOUND ALONG OR NORTH OF THE CANADIAN
BORDER TONIGHT...THEREFORE WILL NOT PUT SEVERE WORDING IN THE
FORECAST FOR NOW. EVENING SHIFT CAN WATCH FOR DEVELOPMENT THIS
EVENING...IF A LINE CAN GET GOING OR BUILD SOUTH FROM CANADA...
THERE IS PLENTY OF TIME TO INSERT IT. WILL ALSO KEEP SLIGHTLY
HIGHER PCPN CHANCES IN THE NORTH TONIGHT. WITH THE FA AHEAD OF
THIS BOUNDARY FOR MOST OF THE NIGHT (AND WITH NEAR 70F SFC DEW
POINTS)...WILL AGAIN BE A MILD NIGHT.

WED...FRONT WILL MOVE THRU THE REMAINDER OF THE FA PRIOR TO 18Z
WED...THEREFORE THE SEVERE POTENTIAL HAS NOW SHIFTED JUST SOUTH
AND EAST OF OUR FA. THERE MAY NOT BE A DIURNAL TEMP TREND WITH THE
FRONTAL PASSAGE...AS THE KDVL AREA MAY NOT RISE TOO MUCH BEHIND
THE FRONT. HOWEVER...CLOUDS DO LOOK TO DEPART FAIRLY QUICKLY...SO
DESPITE THE COLD ADVECTION TEMPS SHOULD RISE SOME.

WED NIGHT-FRI...KEPT THIS PERIOD DRY FOR NOW AS HIGH PRESSURE
BUILDS IN BEHIND THE DEPARTING COLD FRONT. 850MB TEMPS DO START TO
REBOUND AND BY FRI LOOK PRETTY WARM AGAIN.

LONG TERM (SAT-TUE)...
LONG TERM WILL BEGIN WITH MID LEVEL RIDGE SCOOTING OFF TO THE
EAST OF THE CWA AND LOW PRESSURE DEVELOPING OVER THE NORTHERN
ROCKIES...RESULTING IN SOUTHERLY FLOW ACROSS THE AREA. 12Z GFS
BRINGS SFC LOW PRESSURE ACROSS NORTH DAKOTA DRG THE DAY SATURDAY...
WITH BEST CHANCE OF PRECIP ACROSS THE SOUTH IN THE MOST HEATED AND
UNSTABLE AIRMASS. SOME UNCERTAINTY FOR SUNDAY...AS MID LEVELS LOOK
TO BE DRY HOWEVER SOME WEAK TROUGHING ACROSS THE CWA INDICATED BY
GFS/ECMWF DRG THE MORNING HOURS...THEREFORE WILL GO WITH SLIGHT CHANCE
POPS SUN/MON. NEXT BEST CHANCE FOR PRECIP WILL BE MONDAY NIGHT AS AN
ALBERTA LOW MOVES SE INTO SD. LOOK FOR NEAR SEASONAL TEMPS OF MID 80S
AND LOW 60S.

AVIATION...
VFR CONDITIONS THROUGH EVENING HOURS. AN APPROACHING COOL FRONT
WILL BRING THE CHANCE FOR RAIN SHOWERS AND THUNDERSTORMS ACROSS THE
AVIATION FORECAST AREA AFTER 07Z TO 09Z WEDNESDAY. EXPECT VFR CONDITIONS
TO PREVAIL OUTSIDE OF AREAS OF PRECIPITATION...WHERE CIGS MAY DROP
TO MVFR AT WORST. SFC WINDS IN ND WILL SHIFT TO NW BEHIND FRONT DRG
THE LATE MORNING HOURS TOMORROW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

WJB
Hazardous weather outlook, Jul 31, 6:52 AM CDT, 17 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
652 AM CDT TUE JUL 31 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
652 AM CDT TUE JUL 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS REMAIN POSSIBLE OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON WEDNESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS IN PARTS OF
SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA WEDNESDAY
AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH THE NORTHERN
PLAINS. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WINDS AND
LARGE HAIL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FRIDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY WEDNESDAY AFTERNOON AND EVENING.

NG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 11:50 PM CDTSevere Thunderstorm WarningFGFRamsey32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.